Thunderstorm Wind, Brooke
- When
- November 15, 2:16 PM EST
- Where
- Brooke County, Beechbottom
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.230, -80.650
A tree was blown down on to a car.
A shortwave trough axis lifted quickly across the Great Lakes and the Upper Ohio Valley on November 15th, taking on a negative tilt as it did so. Deepening surface low pressure tracked across Michigan and into Ontario during the day, whipping a cold front across the region during the late morning and early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A shortwave trough axis lifted quickly across the Great Lakes and the Upper Ohio Valley on November 15th, taking on a negative tilt as it did so. Deepening surface low pressure tracked across Michigan and into Ontario during the day, whipping a cold front across the region during the late morning and early afternoon. Some of the classic ingredients for a widespread wind event were present, including a negatively- tilted trough, jet positioning over the region, and a favorable Great Lakes surface low track. Strong post-frontal 3 hour pressure rises of 5-7 mb were observed, and a low-topped mostly lightning-free convective line accompanied the boundary. Widespread wind gusts of at least 45-55 MPH were observed, with several higher measured gusts seen. Along the convective line, gusts of 55-65 MPH likely occurred. This resulted in widespread reports of wind damage to trees and power lines, with a few instances of mostly minor structural damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 15, 12:26 PM EST, 1 hour 50 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
1226 PM EST Sun Nov 15 2020
.SYNOPSIS...
Rain showers and high winds will accompany a crossing cold front
today. The first half of the week will feature below normal
temperatures and continued breezy conditions with a chance of rain
and snow showers on Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Ingredients for a widespread gradient wind event are in place with a
negatively tilted, and thus intensifying, trough with coincident
frontogenesis. No changes have been made to the Wind Advisory.
A line of severe storms has developed in Ohio where lapse rates and
bulk shear are both favorable for convection, as that area has
endured insolation this morning. Damaging wind gusts are possible
coincident with eastward propagating frontal line due to expected
isallobaric acceleration. This quick movement is anticipated as 5-7mb
pressure rises are occurring on the cyclonic shear side of the polar
jet stream.
Winds will drop below advisory levels this evening as the gradient
slowly relaxes but remain gusty as strong cold advection keeps lower
levels mixed. Isolated rain and snow shower activity will be possible
tonight north of PGH and in the ridges with prolonged vorticity
advection on the southwestern flank of low pressure.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
While a brief return to zonal flow on Monday will allow for partial
clearing and a breezy, chilly day, a coupled polar jet returns the
chance for precipitation on Tuesday. Left jet exit ascent and
vorticity advection will foster the opportunity for lake enhanced
rain and snow mainly east of Ohio. The rain/snow line will follow
typical freezing trends, with the absence of warm air intrusion
aloft. Accumulations should remain sub-advisory level with shallow
moisture, failing to reach past the lower threshold of the dendritic
growth zone.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
Models/ensembles show a prolonged period of zonal flow. This will
lead to a mostly dry pattern with warmer temperatures through
Saturday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Cold front will sweep across the region this afternoon, with the main
impact being wind gusts. Peak values of 35 to 45 knots out of the WSW are
likely at most terminals between 18Z and 00Z. A thin line of
thunderstorms will accompany the boundary into at least western PA,
and have included appropriate TEMPO groups. ZZV in particular could
see a strong to severe storm with up to 50 knot gusts. Ceilings will
generally be low VFR or high MVFR.
After 00Z, wind gusts will slowly diminish through the night, and
only a few scattered showers are expected to remain. Ceilings varying
from MVFR to low VFR will continue. Wind gusts will continue to
subside after sunrise, with VFR flight conditions expected.
.Outlook...
Restriction potential returns Mon night thru Wed with a crossing
cdfnt and subsequent cold NW flow.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 7 PM EST this evening for PAZ007>009-013>016-
020>023-029-031-073>076.
OH...Wind Advisory until 7 PM EST this evening for OHZ039>041-048>050-
057>059-068-069.
WV...Wind Advisory until 7 PM EST this evening for WVZ001>004-012-021-
509>514.
&&Hazardous Weather Outlook National Weather Service Pittsburgh PA 1016 AM EST Sun Nov 15 2020 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-161530- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1016 AM EST Sun Nov 15 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. SPC has expanded a Marginal Risk for severe weather to include western PA, eastern Ohio and northern West Virginia. Damaging wind is the primary threat as thunderstorms could mix down upwards of 50kt gusts. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG ZANESVILLE 39.95N 82.01W
11/15/2020 MUSKINGUM OH LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS THE COUNTY
&&
EVENT NUMBER PBZ2001396
CLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
145 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG WALHONDING 40.36N 82.15W
11/15/2020 COSHOCTON OH LAW ENFORCEMENT
POWER LINES RIPPED OFF OF A HOUSE. TIME ESTIMATED FROM
RADAR.
1258 PM TSTM WND DMG NEW GUILFORD 40.29N 82.16W
11/15/2020 COSHOCTON OH LAW ENFORCEMENT
TREES DOWN ON STATE ROUTES 206 AND 541. TIME ESTIMATED
FROM RADAR.
0100 PM TSTM WND DMG NORTH ZANESVILLE 39.98N 82.00W
11/15/2020 MUSKINGUM OH SOCIAL MEDIA
TREES DOWN AND ROOF SHINGLES BLOWN OFF
&&
EVENT NUMBER PBZ2001397
EVENT NUMBER PBZ2001398
EVENT NUMBER PBZ2001399
CLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM TSTM WND DMG DOVER 40.53N 81.48W
11/15/2020 TUSCARAWAS OH TRAINED SPOTTER
REPORT OF POWER POLES BENT AND SLIGHT PROPERTY DAMAGE
TO HOME.
&&
EVENT NUMBER PBZ2001400
JFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND GST ZANESVILLE 39.98N 82.02W
11/15/2020 M52 MPH MUSKINGUM OH MESONET
0111 PM TSTM WND GST ZANESVILLE AIRPORT 39.95N 81.90W
11/15/2020 M54 MPH MUSKINGUM OH ASOS
0125 PM TSTM WND GST SUGARCREEK 40.51N 81.66W
11/15/2020 M59 MPH TUSCARAWAS OH MESONET
&&
EVENT NUMBER PBZ2001401
EVENT NUMBER PBZ2001402
EVENT NUMBER PBZ2001403
CLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG ST. CLAIRSVILLE 40.08N 80.90W
11/15/2020 BELMONT OH EMERGENCY MNGR
BELMONT COUNTY EOC MEASURED 50MPH GUST; EOC RUNNING ON
GENERATOR POWER.
&&
EVENT NUMBER PBZ2001404
SKHThe Pittsburgh radar (KPBZ), 50 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
7 thunderstorm wind. Local standard time, as filed.
A tree was blown down on to a car.
Trees were blown down on Veterans Boulevard.
The side of a house was damaged from high wind at 500 Market Street. A picture was provided.
A number of trees were blown down across the county.
Multiple reports of tree and power line damage were received from across the county.
Several trees were blown down across the county.
A large tree was reported to be blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 927575, 927576, 927577, 927578, 927579, 927580, 927581.